Pennsylvania, 2021Flash Flood and Damaging Winds in Pennsylvania, September 15, 2021
September 15, 2021 · NWS CTP · 10 events in 6 counties and zones
Scattered showers and storms developed in a warm, humid airmass with moderate CAPE and shear ahead of an approaching cold front on September 15, 2021. One particularly strong storm produced widespread wind damage in Centre County, with isolated reports of wind damage elsewhere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms developed in a warm, humid airmass with moderate CAPE and shear ahead of an approaching cold front on September 15, 2021. One particularly strong storm produced widespread wind damage in Centre County, with isolated reports of wind damage elsewhere. Another storm brought flash flooding to Sullivan County near LaPorte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 15, 11:13 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 15, 11:13 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1213 PM EDT Wed Sep 15 2021
.SYNOPSIS...
Scattered strong to severe thunderstorms capable of locally
damaging winds and hail are possible this afternoon and evening.
Late summer/early fall warmth and elevated humidity levels will
maintain a low risk of isolated showers and thunderstorms from
late week into the weekend. An extended period of dry weather
with above average temperatures is highly probable from Sunday
through Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
12PM/16Z: Severe Thunderstorm Watch #501 issued until 8PM EDT
for most of Central PA. Present indications are that the severe
threat will begin soon and spread across the southeast 3/4 of
the CWA this afternoon and evening. Convective intensity trends
should generally follow the diurnal cycle with risk ending by
00Z. Model guidance is bullish on low stratus and fog developing
late tonight into early Thursday morning.
11AM/15Z: 95% probability of watch issuance by 16-17Z per SPC
MCD #1753.
10AM/14Z: Fog has mixed out across the central and eastern
valleys. Vis sat loop shows multi-layer clouds covering the
northwest 1/2 of the CWA in advance of sfc cold front which has
advanced southeast of KERI-KCLE. Hires models continue to show
an increasing trends in pre-frontal convection with potential
for two main bands: 1) along the actual cold front and 2) within
lee trough axis near or southeast of I-99/US220 corridor. Full
sunshine over the central and eastern part of the CWA will
ensure ample instability and steep low level lapse rates with
wind profiles supportive of northeastward-moving bands/bowing
segments. Damaging winds will likely be the most common hazard.
SPC made no changes to the updated 13Z Day 1 SWO.
Previous Discussion Issued: 534 AM EDT Wed Sep 15 2021
09Z radar loop shows a dwindling band of convection moving into
northwest Pa in advance of a cold front, which is pushing across
Lk Erie. Bulk of guidance tracks surface cold front from the northwest
edge of the forecast area at 12Z to the southeast corner by
evening. Upscale linear growth appears likely as the front
pushes into the central mountains around midday, as progged
winds aloft are nearly parallel to the front. However, decent
0-6km shear and steepening sfc-3km lapse rates should help a few
of these linear segments to organize/grow and thus exhibit the
potential for damaging wind gusts. SPC D2 SWO continues to
highlight a SLGT risk area (level 2 out of 5) across the central
2/3 of the CWA.
High pwats, instability and potential for training storms
tracking southwest to northeast could yield some locally
excessive, quick-hitting rain totals. The 15/00Z HREF supports
the possibility of localized 2-3 inches amounts, mainly in a
band from the Laurel Highlands into the Middle Susq Valley.
Given the low FFG values and above normal soil moisture, this
amount of rain over a short duration could result in some
flooding issues.
A good deal of pre-frontal sunshine should push temperatures
into the mid 80s across the Lower Susq Valley, while an earlier
arrival of clouds/showers results in a significantly cooler day
further north and west with highs around 70F over the northwest
mountains.
Conditions should dry out across the NW half of the forecast
area by this evening. However, lingering post-frontal showers
are expected further southeast in region of fgen forcing beneath
right entrance of upper jet streak. Clearing skies and the
arrival of low-pwat air mass should allow temps to fall into the
low 50s late tonight over the northwest mountains, along with
patchy valley fog. Elsewhere, lingering cloud cover associated
with stalling cold front will result in another very mild night
across the southeast counties.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The combination of high pressure over New England and a
potential tropical depression east of the Carolinas will result
in a moist easterly flow off of the Atlantic Thursday and
Friday. Model soundings support a fair amount of stratus forming
at night east of the Allegheny Front, followed by gradual
brightening each day due to mixing of drier air aloft.
Scattered, diurnally-driven convection appears likely each day,
primarily over the southeast part of the forecast area. where
progged pwats are highest. Modest instability of 500-1000 J/kg
per latest ensemble plumes could support a few locally heavy
downpours Thursday afternoon across the Lower Susq Valley.
However, weak winds aloft indicate the severe threat will be low
from these pulse-type showers/tstorms.
Have undercut NBM high temps late this week due to its warm bias
in easterly flow scenarios. Expect max temperatures Thursday and
Friday in the mid to upper 70s. Low level moisture and overnight
stratus should result in a continuation of warm nights.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Little change in guidance for the extended period, and stayed
close to NBM guidance for this weekend into early next week.
Rain chances will continue into the weekend as weak southern
stream cyclonic flow lingers west of ridging across the western
Atlantic. Kept afternoon POPs in the 20-30 percent range each
day due to the potential for diurnal convection. It will remain
unseasonably warm and humid with highs each day in the 70s to
lower 80s.
Ridging does look to build in at some point this weekend, but still
a tough call as to how quickly it will arrive. Sunday looks
like the better shot to be dry with with the ridge building in,
while Saturday could see some pop up convection in the afternoon
or early evening.
Early next week looks mainly dry and warm with the ridge
overhead and anomalously high heights.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
The cold front is slowly moving across the region. Showers in
the NW are dwindling, but expect thunderstorms to begin again by
the afternoon hours. Fog in the eastern and southeastern sights
this morning will quickly burn off by the mid morning hours.
Restrictions likely this afternoon and early evening accompanied
by thunderstorms and low cloud decks. Gusty winds possible this
afternoon with the storms. After storms diminish by the late
evening hours, skies will briefly clear up, but a return to fog
and MVFR/IFR for tonight is likely.
Outlook...
Thurs-Sun...Sct PM SHRA/TSRA. Localized restrictions possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...DeVoir/Travis
AVIATION...Gutierrez
Hazardous weather outlook, Sep 15, 10:57 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service State College PA
1157 AM EDT Wed Sep 15 2021
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-161600-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1157 AM EDT Wed Sep 15 2021
...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
In addition to the potential for severe thunderstorms, locally heavy
rainfall may lead to isolated to scattered flooding issues.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-161600-
Warren-McKean-Potter-Elk-Cameron-
1157 AM EDT Wed Sep 15 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MRS
In the hours before
Special weather statement, Sep 15, 10:48 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
1148 AM EDT Wed Sep 15 2021
PAZ004-151630-
Warren PA-
1148 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern Warren
County through 1230 PM EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Corry, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Lottsville,
Warren South, Garland, Chapman State Park, Sugar Grove, Starbrick,
Clarendon and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7907 4176 7910 4178 7961 4199 7961
4200 7960
TIME...MOT...LOC 1547Z 269DEG 36KT 4189 7970
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TravisSpecial weather statement, Sep 15, 12:11 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
111 PM EDT Wed Sep 15 2021
PAZ041-042-046-151800-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
111 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northeastern
Lycoming and central Sullivan Counties through 200 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Barbours, Laporte,
Forksville, Eagles Mere and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.
&&
LAT...LON 4127 7682 4137 7694 4158 7669 4156 7647
4143 7630
TIME...MOT...LOC 1710Z 238DEG 21KT 4140 7671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TravisSpecial weather statement, Sep 15, 12:27 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
127 PM EDT Wed Sep 15 2021
PAZ019-151800-
Southern Centre PA-
127 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of south central Centre
County through 200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm near
Park Forest Village, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Pleasant Gap, Lemont,
Houserville, Milesburg, Julian, Unionville, University Park Airport
and Pennsylvania State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Pennsylvania.
&&
LAT...LON 4082 7769 4079 7800 4085 7805 4090 7797
4099 7783 4099 7782
TIME...MOT...LOC 1726Z 249DEG 23KT 4082 7797
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoThunderstorm Wind, Centre
- When
- September 15, 12:57 PM EST
- Where
- Centre County, 1.31 mi E of Woodycrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.821, -77.855
A severe thunderstorm producing winds estimated near 60 mph knocked down wires in the RV lots on the Penn State campus.
Thunderstorm Wind, Centre
- When
- September 15, 1:00 PM EST
- Where
- Centre County, 0.66 mi NW of Coleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.907, -77.788
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on Hillary Road in Spring Township.
Thunderstorm Wind, Centre
- When
- September 15, 1:00 PM EST
- Where
- Centre County, 0.69 mi N of Coleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.910, -77.780
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Bellefonte.
Thunderstorm Wind, Sullivan
- When
- September 15, 1:00 PM EST
- Where
- Sullivan County, 1.42 mi W of Eagles Mere
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.423, -76.607
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Worlds End Road west of Eagles Mere.
Thunderstorm Wind, Centre
- When
- September 15, 1:34 PM EST
- Where
- Centre County, 0.06 mi E of Livonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.980, -77.299
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires, starting a fire near Livonia in Miles Township.
Thunderstorm Wind, Northumberland
- When
- September 15, 2:30 PM EST
- Where
- Northumberland County, 0.37 mi WSW of East Lewisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.969, -76.877
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near the intersection of Route 45 and Route 405.
Thunderstorm Wind, Montour
- When
- September 15, 2:45 PM EST
- Where
- Montour County, 2.71 mi S of Limestoneville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.991, -76.752
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the Limestone area.
Thunderstorm Wind, Mifflin
- When
- September 15, 2:50 PM EST
- Where
- Mifflin County, 1.45 mi NE of Burnham Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.696, -77.452
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the vicinity of Decatur.
Flash Flood, Sullivan
- When
- September 15, 3:50 PM EST to 6:15 PM EST
- Where
- Sullivan County, 2.4 mi SSE of Nordmont to 1.45 mi NW of Thorndale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.347, -76.467
Muncy Creek jumped its banks and flooded across Nordmont Road. Conklin Run was also out of its banks and flowing over Lake Road.
Thunderstorm Wind, Schuylkill
- When
- September 15, 5:27 PM EST
- Where
- Schuylkill County, 1.61 mi SSE of Deturksville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.558, -76.322
A severe thunderstorm producing winds estimated near 60 mph knocked down produced multiple reports of trees and wires down in Pine Grove and Washington townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Florida, September 15 to 22, 2021$10 million · 1 event
- Flash Flooding in Alabama, September 15, 2021$250,000 · 5 events
- Damaging Winds in Vermont, September 15, 2021$62,000 · 50 kt wind · 6 events
- Drought in Oklahoma, September 15 to 30, 202143 events
- Damaging Winds in Maine, September 15, 2021$35,000 · 56 kt wind · 9 events
- Damaging Winds in Maryland, September 15, 2021$27,000 · 55 kt wind · 7 events
- Flash Flooding and Heavy Rain in Kentucky, September 15, 2021$28,000 · 5 events
- Hail and Damaging Winds in New Hampshire, September 15, 20211.25 in hail · 19 events
- Flash Flooding and Flooding in New York, September 15, 2021$1,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, September 15, 2021$13,000 · 1 in hail · 8 events
- Drought in Oklahoma, September 15 to 30, 202113 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984749, 984750, 984753, 984754, 984755, 984756, 984758, 984760, 982579, 984759.